Bruising (ecchymosis) happens when small blood vessels (capillaries) under the skin break. This causes bleeding within skin tissues. You’ll also see discolorations from the bleeding.

Most of us get bruises from bumping into something from time to time. Bruising sometimes increases with age. This is especially true in women as the capillary walls become more fragile and the skin becomes thin.

The occasional bruise typically doesn’t cause much medical concern. If you’re bruising easily and your bruises are large or accompanied by bleeding elsewhere, it could be a sign of a serious condition that needs medical attention.

Sometimes medications are needed to treat certain health conditions and improve quality of life. However, the very medications you depend on may be what’s causing your easy bruising.

Medications that reduce clotting

Certain medications can increase your tendency to bleed by reducing your body’s ability to form clots. This can sometimes lead to easy bruising.

These medications are often used for heart attack and stroke prevention. Your healthcare provider may also prescribe these medications if you have atrial fibrillation, deep vein thrombosis, pulmonary embolism, or a recent cardiac stent placement.

These medications include:

Certain herbs and supplements are believed to affect your body’s ability to clot and lead to easy bruising, though evidence for such side effects is limited in the literature.

Examples are:

Deficiencies in vitamins that help your blood clot, including vitamin K, vitamin C, and vitamin B-12 may also contribute to easy bruising.

Your healthcare provider can order a blood test to check for vitamin deficiencies and may recommend vitamin supplements depending on the results.

Steroids

Steroids can increase your risk for bruising. This is especially the case with topical corticosteroids, as these may thin out the skin. Topical steroids are often used in the treatment of eczema and other skin rashes. Oral forms may be used for asthma, allergies, and severe colds.

Nonsteroidal anti-inflammatory drugs (NSAIDs)

Better known as NSAIDs, these medications are commonly used as pain relievers. Unlike other pain relievers, such as acetaminophen (Tylenol), NSAIDs also reduce swelling caused by inflammation.

When used over a long period of time, these drugs can increase bleeding. You may also be at risk if you take NSAIDs with other medications that increase bleeding.

Common NSAIDs include:

When you bump against an object, your body normally responds by forming clots to stop the bleeding, which prevents bruising. In cases of severe impact or trauma, bruising may be unavoidable.

If you bruise easily, your inability to form clots may be the result of an underlying medical condition. The formation of clots relies on good nutrition, a healthy liver, and healthy bone marrow. If any of these factors are slightly off, bruises can occur.

Some medical conditions that can cause easy bruising include:

While the occasional bruise is not normally a cause for concern, easy bruising could be. If you notice more frequent bruising, working with your healthcare provider can help to determine the cause.

Aside from a physical exam to look at any bruises, your healthcare provider will likely ask you questions about your family medical history.

They may also order blood tests to measure your platelet levels and the time it takes your blood to clot. This can help determine how your body responds to minor injuries in which capillaries burst and form bruises.

Sometimes children may be more prone to bruising. As with adults, some medications and underlying conditions may be to blame.

You should call your healthcare provider if your child experiences frequent, unexplained bruises along with:

In most cases, bruises go away on their own without care. After several days, your body will reabsorb the blood that initially caused the discoloration.

You can help treat the bruise to encourage quicker recovery. If there’s swelling and pain with bruising, the first line of treatment is to apply a cold compress. Remember to put a barrier between the cold object and your bare skin.

If an arm or leg is involved, elevate the limb and apply a cold compress for 15 minutes until the swelling is reduced.

You can take acetaminophen (Tylenol) or ibuprofen (Advil, Motrin) to treat the pain.

If your healthcare provider finds that easy bruising is caused by certain medications or medical conditions, they’ll help you modify your treatment plan. Never stop taking any medications on your own.

Some medications require tapering, or gradually reducing, or their usage needs to be closely monitored.

While certain conditions and medications can increase bruising, you may still be able to prevent bruises. One method is to take extra care as you age. Skin in older adults is generally thinner, which can increase your chances of bruising easily.

You can help prevent bruising by:

  • taking your time when walking
  • practicing balancing exercises to prevent bumps and falls
  • removing household hazards that you can trip over or bump into
  • wearing protective gear (like knee pads) when exercising
  • opting for long sleeves and pants to prevent minor bruises

Getting the right nutrients can also help protect against easy bruising. Try to eat foods containing vitamins C and K.

Call your healthcare provider if you’re bruising more frequently than usual and if bruising is accompanied by bleeding from anywhere else, such as in your urine. This could indicate a serious condition that should be looked at right away.

It’s also important to be aware that unexplained bruising may be a sign of domestic violence or assault. Your healthcare providers are required by law to ask you questions to make sure you are safe in your domestic situation.

If you need help because of domestic violence or sexual assault, talk with your healthcare provider, or access resources and assistance here.